Sex friendly antidepressants

  • Profire

    Posts: 224

    Apr 03, 2011 1:57 PM GMT
    If you are on an SSRI or anti-depressants, than you may be familiar with erectile dysfunction or diminished libido.

    The FDA approved Viibyrd (vilazodone) for major depression that appears to not have the major side effects of sexual dysfunction.

    "In clinical trials, vilazodone use did not cause significant weight gain or the negative impact on sexual desire or function seen with many other antidepressants that lead many patients to abandon their medicine."

    http://www.huffingtonpost.com/2011/01/24/antidepressant-sex-drive_n_813153.html

    This is a huge advancement for the treatment of depression.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 03, 2011 4:30 PM GMT
    I'm not sure if I'm willing to take the risks associated in changing my medication just yet....

    Taffy pullin' might be annoying but having to hide all your cutlery is even worse.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 03, 2011 5:10 PM GMT
    I read about this too but I think we need to see how it does over the long term. The studies used to get drug approval, while technically in order, cannot show the full range of possible side effects or effects of long time use until people have been trying them out for some time. This is also the first antidepressant drug turned out by this company (unless it is a subsidiary of one of the big pharmaceuticals). Pardon my cynicism but I've been down this road before.
  • Profire

    Posts: 224

    Apr 03, 2011 5:35 PM GMT
    I will be calling the doctor on Monday morning to inquire about it and see if I am a candidate for it.

    I am not quite to the level of "hide the knives" so experimenting with an approved drug that may make my life better is worth it to me.

    I have lost relationships due to depression and the sexual side effects and it sucks.

  • Posted by a hidden member.
    Log in to view his profile

    Apr 03, 2011 9:41 PM GMT

    Some people swear by Wellbutrin (bupropion) as an anti-depressant that doesn't cause sexual side effects. In fact, some people are prescribed it to treat the sexual side effects of other anti-depressants. Of course, sexual symptoms crop up from depression too.

    Like all psych meds, this new one may help some people, it will probably fail a lot of people and it will probably have some intolerable side effect for others.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 03, 2011 10:00 PM GMT
    Wellbutrin is worse than Willy Wonka's three course dinner gum.
  • alphatop

    Posts: 1955

    Apr 05, 2011 4:14 AM GMT
    I am on Zoloft, and my sex drive is a bit lower than usual. But, considering that I don't have sexual partner, and that sex is not so important to me, I'll stick to my meds.
  • wldct1998

    Posts: 278

    Apr 05, 2011 4:24 AM GMT
    I've been lucky never to have that problem from antidepressants, but I hear so many people say they do. For me, it really is the opposite. It's depression that reduces libido.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 05, 2011 8:16 PM GMT
    My antidepressant is my dogs. I take two of them in the morning and I'm full of energy and upbeat all day long.

  • Posted by a hidden member.
    Log in to view his profile

    Apr 05, 2011 8:27 PM GMT
    I used to take Cymbalta and didn't have any negative side-effects. I had to quit taking it though when I got laid off and lost my insurance two years ago; the withdrawal was horrible. I haven't resumed taking it since I started working full time w/insurance, but if I needed it I would definitely go back. So far, so good. Cymbalta also helped with chronic pain, but the doctor prescribed a very low dose of Nortriptyline, which I take at night (and no side effects).

    The best thing for me has been eating right, exercising, reducing stress, and going to the physical therapist once a week.